MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® CARDIOFORM ASD OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER

W. L. GORE & ASSOCIATES, INC. GORE® CARDIOFORM ASD OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER
Model Number ASD32A
Medical Device Problem Codes Fracture (1260); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Foreign Body Embolism (4439)
Date of Event 03/21/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported the physician was implanting a 32mm gore® cardioform asd occluder to close a 15-16mm atrial septal defect.The defect had a deficient retroaortic rim.The device was positioned and locked, but as soon as the retrieval cord was removed, the inferior side of the right disc slid into the left atrium.A snare and a 12fr sheath were used to retrieve the device.The physician grabbed what was thought to be the right eyelet and began to pull the device into the sheath when she felt a ¿pop¿.The locking loop was still in the sheath, but the device had embolized to the left atrium.With more manipulation, the locking loop also pushed out of the sheath and rested in the left atrium.A snare was used to remove the locking loop and the sheath was upgraded to a 14fr sheath.A biopsy clamp was used to grab one of the petals of the device, but the petal broke off the device and was removed.The physician grabbed another petal, and again the petal broke off and was removed.The device was then captured with a snare and was successfully removed from the patient.A new 37mm device was implanted and the patient was doing well following the procedure.
 
Additional Manufacturer Narrative
The review or the images provided stated the following: in echo image one, the device can be well visualized.The posterior inferior portion of the device appears to be in the left atrium and the superior/ anterior portion of the device appears to be all in the right atrium.The device appears to still be contained by the retrieval cord but without additional imaging this cannot be confirmed.Additionally, in fluoro image one, the device is locked as visualized by the locking loop around the right atrial eyelet.The device does not appear in a good position.There appears to be a prolapse around the posterior inferior rim as evident by the excess petals of the device on the left atrial side.There is also no clear separation of disc petals around the anterior superior disc distinguishing left and right discs.However, this cannot be confirmed without additional echo imaging.The physician attempted to snare the device.¿the physician grabbed what was thought to be the right eyelet and began to pull the device into the sheath when she felt a ¿pop¿.The locking loop was still in the sheath, but the device had embolized to the left atrium.With more manipulation, the locking loop also pushed out of the sheath and rested in the left atrium.A snare was used to remove the locking loop and the sheath was upgraded to a 14fr sheath.A biopsy clamp was used to grab one of the petals of the device, but the petal broke off the device and was removed.The physician grabbed another petal, and again the petal broke off and was removed.The device was then captured with a snare and was successfully removed from the patient.¿ the cause of the locking loop separating from the device cannot be determined but it is presumed that the snare was around the locking loop and not around the right atrial eyelet.Without additional imaging of the snaring portion of the procedure, this cannot be confirmed.A new 37mm device was implanted and the patient was doing well following the procedure.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The evaluation of the returned device and images/videos showed the following: the lock release shuttle was in the fully locked position and the control shuttle was in the fully deployed position.The occluder was not attached to the delivery system.In its returned state, the occluder was attached to a snare.An occluder disc wire and the lock loop/bumper wire was found to have fractured from the occluder.The control catheter was found to be kinked at multiple locations along its length.All other delivery system components, including the sliding and locking mechanisms were unremarkable.The difficulty experienced while positioning the occluder, occluder embolization, and frame fracture could not be recreated during the evaluation.The cause of the complaint is unknown and cannot be determined from the evidence available.

Brand Name
GORE® CARDIOFORM ASD OCCLUDER
Common Device Name
TRANSCATHETER SEPTAL OCCLUDER
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
KENDRICK PEAK MPD B/P
4250 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
dan kitterman
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key16725339
Report Number2017233-2023-03856
Device Sequence Number8116488
Product Code MLV
UDI-Device Identifier00733132636495
UDI-Public00733132636495
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
P050006
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/20/2025
Device Model NumberASD32A
Device Catalogue NumberASD32A
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/21/2023
Supplement Date Received by Manufacturer04/28/2023
Initial Report FDA Received Date04/12/2023
Supplement Report FDA Received Date05/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/22/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age10 YR
Patient SexMale
Patient Weight31 KG